As you know Bubba continues to struggle with his PFAPA episodes. They are still occurring every 27 days or less. On top of that, he recently (September) was ill with a respiratory infection that required antibiotics. He took them as directed for 10 days, once a day. His respiratory illness cleared up wonderfully, however, we have been left with a far greater and more horrible aftermath.
About 10 days following the use of those antibiotics Bubba started developing some poop troubles. I could put it all medically, but frankly when you have children, or had them, you know all about this type of thing. No use being medical about it. It started with some loose stool, and it seemed as if it were improving at times, then suddenly it turned into outright diarrhea, and then got worse! What is worse than that? Mucus and bloody poop. Of course, with the blood, we immediately went to the doctor. They tested it and it was blood, and after further testing it turned out to be c. diff. C. diff, or clostridium difficile, is an infection that can occur in anyone after using antibiotics or being hospitalized. Everyone contains c. diff in their body – it is the “bad” bacteria in the intestine, that is usually balanced by our “probiotics” – or good bacteria. Unfortunately, what happened is the good bacteria were wiped out with the antibiotic use, and the bad took over.
Symptoms of c. diff vary from person-to-person, they range from mild to severe cramping, bloody and mucus stools (up to 10 or 15 times a day – and in our case about every 30-60 minutes), along with diarrhea to life-threatening inflammation of the colon, and fever. Most adults have very severe symptoms and I have had a few family members (in the far past) who have dealt with this issue, which included hospitalization for them. Unfortunately, the recovery from a c. diff infection (especially in a toddler) is extremely difficult (because that is what we needed – more difficult and challenging things to deal with at home!).
The initial treatment is a round of metronidazole. This medication is a tough medication for adults to take, so as you can imagine, it is even worse and more challenging for a toddler. There can only be one round of treatment for a toddler. Then we have to wait a month and hope the rest of recovery happens naturally. We have introduced (and will continue to do so even after recovery) child probiotics. We are also monitoring his food intake and making sure we are being careful not to irritate his stomach anymore than necessary with food.
Our specialist for his PFAPA, an infectious disease doctor, is confident that with time and probiotics, we can get Bubba back to good intestinal health.
How/Why did this happen?
Our specialist says that it really doesn’t matter which antibiotic he took, or length of time or quantity, some children and adults have a really close balance of good to bad bacteria. Some are just susceptible to issues with antibiotics. What this means for us, is that Bubba will always need to take probiotics, in case he requires an antibiotic. Otherwise we could end up right back at c. diff again.
During our visit we also revisited his PFAPA, because during the last few months his episodes have dramatically changed. Unfortunately for everyone, the last 2 episodes were only 15 days apart. Due to the frequency, and intensity, of his episodes, he is considered to have moderate to severe PFAPA. Up until this point we have not used prednisone to treat an episode because there is always a risk of increasing the frequency of an episode with its use, as well as long-term damage of repeated use of this drug. However, due to the changes in our ever growing and learning toddler, and the frequency of his episodes, we will be using prednisone to treat some episodes throughout the year. Bubba is beyond baby stage now, and is socially and emotionally aware of what is going on. His fevers, have indeed, kept us from several holidays and family events, and Bubba’s frustration with his illness is continuing to grow as he becomes more aware. We have been dealing with at least 1-2 full days of full on, as I call it, “bloody murder” screaming, during an episode. We have been unable to help him deal with his frustrations as communication methods are still developing.
Let’s Not Miss Life
Due to this and other missed life events that are important for his development, he, and we, need a break. That is when prednisone will be used. It’s not healthy to allow the episodes to come more frequently – so if one begins much earlier than a typical episode (under 27 days), we will use the medication. With one 4 ml dose of prednisone his episode will be stopped within hours of its use. The same applies if we suspect his episode right before/during a major holiday.
With all these things said, the appointment was terrific. Our specialist is truly amazing. We speak with a physician, a PA, and a pharmacist all in one appointment, and they have sorted through all of his ongoing issues effectively. Their treatments, and courses of action, are truly health-promoting and although we were hesitant to see this specialist in our initial visit before his diagnosis, we are so relieved we have ended up with this group of doctors to help our son.
Thank you everyone for your continued messages and support. I can’t tell you how much they mean to me, and us.